Alert archive / Maine / Beach Hazards Statements in 2019

Beach Hazards Statement 9, NWS Caribou, ME

July 3, 2019Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 3, 2019, 3:25 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 4, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2019, 3:25 PM EDT (19:25 UTC)
In effect from
Jul 4, 2019, 8:00 AM EDT
Expired
Jul 4, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WHUS41 KCAR 031925
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
325 PM EDT Wed Jul 3 2019

MEZ029-030-040330-
/O.NEW.KCAR.BH.S.0009.190704T1200Z-190705T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
325 PM EDT Wed Jul 3 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Thursday morning
through Thursday evening.

* TIMING...From Thursday morning through Thursday evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the 80s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only around 50F.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
4 follow-up statements
447 
WHUS41 KCAR 031936
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
336 PM EDT Wed Jul 3 2019

MEZ029-030-050000-
/O.CON.KCAR.BH.S.0009.190704T1200Z-190705T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
336 PM EDT Wed Jul 3 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH THURSDAY EVENING...

* TIMING...From Thursday morning through Thursday evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only around 50F.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
680 
WHUS41 KCAR 040740
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
340 AM EDT Thu Jul 4 2019

MEZ029-030-041545-
/O.CON.KCAR.BH.S.0009.190704T1200Z-190705T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
340 AM EDT Thu Jul 4 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* TIMING...From 8 AM EDT this morning through this evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only around 50F.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
512 
WHUS41 KCAR 041351
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
951 AM EDT Thu Jul 4 2019

MEZ029-030-050000-
/O.CON.KCAR.BH.S.0009.000000T0000Z-190705T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
951 AM EDT Thu Jul 4 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* TIMING...Until 8 PM EDT this evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only around 50F.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Norcross
541 
WHUS41 KCAR 050002
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
802 PM EDT Thu Jul 4 2019

MEZ029-030-050115-
/O.EXP.KCAR.BH.S.0009.000000T0000Z-190705T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
802 PM EDT Thu Jul 4 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 3, 1:05 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 3, 1:05 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
105 PM EDT Wed Jul 3 2019

.SYNOPSIS...
High pressure builds through Friday. A cold front will cross
the region on Saturday. High pressure then returns for the
remainder of the weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
1255pm update:
Heating has generated weak SBCAPE...sufficient for scattered
showers and isolated thunderstorms. A weak shortwave moving
southeastward in the NW flow aloft is providing a little cooling
aloft and lift. Still not expecting any storms of
consequence...the better lift is to the east in New Brunswick.
Temperatures today will hit the upper 70s and lower 80s except
along the Washington County coast where onshore flow will limit
highs to the upper 60s to lower 70s. There may be some patchy
fog issues along the Washington County coast early tonight, but
the general trend will be for a drying SW wind to advect
eastward though the night and mitigate the risk of fog
elsewhere. Sunshine and strong subsidence with a building upper
ridge will present the possibility of the first 90F day on
Independence Day. The heat will extend right to the coast with
an offshore flow. Humidity will be low with dew points in the
50s and afternoon relative humidity in the 35 percent range.
Have increased Thursday's highs again with this update.

Previous Discussion:
A series of weak 700-500 hPa shortwaves cross mainly eastern
portions of the area today. By afternoon, CAPEs should increase
sufficiently to support some isolated showers and thunderstorms
over eastern zones. It should be noted that the non-convective
allowing models mainly confine any precipitation this afternoon
to New Brunswick, while the convection allowing models (HRRR,
HiRes ARW and NMM) show convection over eastern zones. So for
now limit pops to under 25% with not enough confidence to either
go dry or call for scattered convection.

At this time, CAPE and shear values should be lower than
yesterday, this coupled with much weaker shortwaves than
yesterday, even with the region being in the left exit region of
a 80+ kt 300 hPa jet, should greatly minimize the chances of
strong to locally severe storms. However, given the jet
dynamics, cannot 100% rule out the any stronger to marginally
severe storms. Given this very low confidence in any severe
convection, and noting only in general risk for thunderstorms
from SPC, will not be highlighting any convective threat in the
HWO.

Highs today should be mainly from the upper 70s to lower 80s,
with some mid 80s possible in the Bangor Region, Upper Penobscot
valley, and across southern portions of the Central Highlands.
These values are a few degrees above normal.

Deep layered ridging builds in tonight and should quickly chance
any lingering showers or storms over far eastern zones into
Canada early on. Otherwise, should see decreasing cloud cover
tonight with lows mainly in the mid to upper 50s. This is near
normal.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Surface high pressure to our south combined with an upper level
ridge building in from the west will set the stage for a mostly
sunny and very warm day on Thursday. Inland temperatures will be
well into the mid to upper 80s across the area Thursday afternoon
and some central spots may reach 90. This will be followed by a
mostly clear and warm night Thursday night. With upper level ridging
in place and surface high pressure remaining to our south, Friday
will be another very warm day across the region with highs expected
in the upper 80s. Some central locations may again take a run for
90. Moisture wrapping in on the back side of the high and ahead of
an approaching cold front may begin to stray into the area Friday
afternoon. Some spotty thunderstorms will be possible, mainly in
western and northwestern areas, Friday afternoon. Moisture will
continue to increase over the region Friday night behind the high
and ahead of the approaching cold front. clouds will lower and some
bands of showers with embedded thunderstorms will become more
widespread overnight.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A cold front is forecast to swing through the CWA on Saturday. A
pre-frontal trof out ahead of the front will allow for some
showers and possible tstms to fire across the northern and
western areas during the morning. There is a chance that the
atmosphere could destabilize further ahead of the cold front by
mid to late morning w/another round of showers and tstms to
fire. The best chance for this to happen would be across the
central and downeast areas, while the northern areas could be
stabilized from the earlier activity. Timing is the key. The
ECMWF and Canadian Global hint at this setup while the GFS is
more aggressive with the shower activity and appears to lessen
the convective threat. Decided to lean toward a blend of the
ECMWF and Canadian Global and include tstms especially for the
central and downeast areas. Would like to see a few more runs of
the guidance before trying to nail down the threat. Still time
to assess things. The cold front is shown to clear the coast by
Saturday night as shown by the GFS, ECWMF, Canadian and their
respective ensembles.

It will be cooler and much drier on Sunday w/wnw winds taking
hold. The dry weather is expected to continue right into Monday
night as high pres builds in front the w. Daytime temps are
forecast to be near normal.
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: Mainly VFR through the TAF period, except for
variable LIFR-MVFR in fog/stratus at Aroostook County terminals
through around 12-14Z. Could also see some isolated showers and
thunderstorms at eastern terminals this afternoon.

Winds will generally be light and variable through the TAF
period, except for a light onshore flow this afternoon at KBGR
and KBHB.

SHORT TERM: VFR conditions are expected in a mostly clear sky
Thursday through Friday. The possible exception will be coastal
fog getting into Bar Harbor, especially late Thursday night into
early Friday morning, that could briefly lower conditions to
MVFR or IFR there. Conditions should then lower to MVFR then IFR
across the entire area Friday night in lowering clouds.
&&

.MARINE...
NEAR TERM: A light pressure gradient will limit winds over the
waters to around 10 kt or less through tonight. Patchy fog is
possible early this morning and a stray thunderstorm is possible
mainly over eastern waters this afternoon. Otherwise, tranquil
conditions are expected through tonight.

SHORT TERM: Winds and seas will remain below SCA Thursday
through Friday night. Fog will likely be dense at times limiting
visibilities as the warm and humid air gets chilled over the
colder ocean waters.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...Maloit/MCW
Short Term...Bloomer
Long Term...Hewitt
Aviation...Maloit/MCW/Bloomer
Marine...Maloit/MCW/Bloomer
Hazardous weather outlook, Jul 3, 3:48 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
348 AM EDT Wed Jul 3 2019

ANZ050>052-MEZ001>006-010-011-015>017-029>032-040800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
348 AM EDT Wed Jul 3 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters,
Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine,
Far Northern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Maloit

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:54 PM EDTSpecial Weather StatementCARWashington36 min

Nearby

Beach Hazards Statements in Maine, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.